Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


TNF
Oct 12, 2003

Hi Dr. Moyle

Talk about TNF please. If one uses inhibitors to reduce the amount of TNF in the blood and tissues, won't HIV or HIV-related problems worsen? Isn't the TNF keeping some part of the HIV at bay (even though, of course, it produces a very undesireable wasting syndrome)?

Response from Dr. Moyle

There have been several studies that have suggested that tumour necrosis factor (TNF) may be associated with weight loss and lipoatrophy. Therefore there is some interest in drugs which may suppress TNF production. However, the drugs which do this such as pentoxyphiline and thalidomide are associated with toxicity is of their own and are not well-suited for long-term administration. And the TNF drugs which are now approve the use in rheumatoid arthritis have not been tried in the HIV setting but are very expensive and at least in some studies there were suggestions that there may be an increased risk of tuberculosis in some people taking these medication. It is not clear is TNF itself plays a role in the immune response against HIV.

I have this gives you a starting point. It may be worthwhile searching the medical literature on Medscape, hivandhepatitis.com or The Body to investigate further.

Best wishes

Graeme Moyle


Previous
Combivir/Viread/Saqniavir/Ritonavir?
Next
Do all patients on treatment develop butt wasting/lypodystrophy?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement